Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

May 25, 2001Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 25, 2001, 3:06 PM EDT for Eaton County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2001, 3:06 PM EDT (19:06 UTC)
Expired
May 25, 2001, 3:30 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Eaton County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KGRR 251907
SVRGRR
MIC045-251930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF CHARLOTTE...MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   POTTERVILLE AROUND 320 PM EDT
   GRESHAM AROUND 325 PM EDT
   GRAND LEDGE...MULLIKEN AROUND 330 PM EDT

LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:30 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 25, 11:30 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI MAY 25 2001

LOOKS LIKE MORE SHOWERS AND THUNDERSTORMS FOR THE AFTERNOON.  UPPER
LOW OVER IL/IN BORDER...HAS SEVERAL VORT LOBES ROTATING AROUND IT.
ONE IS OVER SOUTHEAST LOWER MI...AND THE VORTICITY ADVECTION WITH
IT...IS HELPING TO GENERATE THE RAINFALL IN CENTRAL MI.  THIS
FEATURE IS PROGGED TO LIFT NORTHWARD THIS AFTERNOON...THUS THE AXIS
OF RAIN SHOULD LIFT NORTHWARD AS WELL.  ANOTHER VORT MAX NEAR LAF
INDIANA...IS FORECASTED BY THE RUC MODELS TO LIFT INTO SOUTHERN
LOWER MI DURING THE MID TO LATE AFTERNOON.  SOME SUN AHEAD OF THIS
FEATURE WILL DESTABILIZE THE ATMOSPHERE FURTHER.  THUS...WOULD
EXPECTED THE CURRENT AREA OF THUNDERSTORMS NEAR IND...TO LIFT
NORTHWARD THIS AFTERNOON AND STRENGTHEN. FORECAST SOUNDINGS SHOW A
VERY LOW TROP...24000 FEET AND PUTTING IN A T/TD OF 57/46 YIELDS
ABOUT 1000 J/KG.  WET BULB ZERO VALUES ARE VERY LOW AS WELL.
THUS...SOME MORE ORGANIZED HAIL PRODUCING STORMS COULD DEVELOP AFTER
18Z ESPECIALLY NEAR AND SOUTH OF I94.

.GRR...NONE.

In the hours before

Special weather statement, May 25, 12:52 PM EDT, 2 hours 14 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT FRI MAY 25 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN.  HAIL TO THREE
QUARTER INCH DIAMETER WILL BE THE PRIMARY THREAT.  THE SLIGHT RISK
AREA IS SOUTH OF A HOLLAND TO GRAND RAPIDS...TO LANSING LINE.  OTHER
STORMS WITH HAIL ARE POSSIBLE FURTHER NORTH...BUT THEY SHOULD REMAIN
ISOLATED.  IN ADDITION...THESE STORMS WILL BE SLOW MOVING...CAPABLE
OF PRODUCING AROUND AN INCH OF RAIN IN AN HOUR IN A FEW LOCATIONS.
COLD AIR FUNNELS ARE POSSIBLE AS WELL...AND ANY TOUCHDOWN IS
FORECASTED TO BE BRIEF WITH WINDS UNDER 40 MPH.  THE STORMS WILL BE
MOVING NORTHWEST AT 15 MPH.

DISCUSSION...

A STUBBORN UPPER LOW CENTERED OVER THE GREAT LAKES REGION WILL NOT
MOVE MUCH AT ALL INTO THE WEEKEND...SO THE WEATHER WILL CONTINUE TO
BE A BIT COOL AND SHOWERY. THUNDERSTORMS WILL BE POSSIBLE DURING THE
MAXIMUM HEATING OF THE DAY IN THE LATE AFTERNOON AND EVENING HOURS.
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO FOCUS THE THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING IN SOUTHERN LOWER MICHIGAN.

DISPATCHERS...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS...THAT STORM
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF SATURDAY
THROUGH TUESDAY. THE UPPER LOW WILL REMAIN IN THE AREA RIGHT THROUGH
THE WEEKEND...SO CONDITIONS WILL NOT CHANGE MUCH FROM WHAT HAS
OCCURRED THE LAST COUPLE DAYS.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:53 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
May 24, 8:55 PM EDTSevere Thunderstorm WarningGRRCalhoun65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.